Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 94, NWS Sioux Falls, SD

July 28, 20198 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2019, 7:47 PM CDT for 8 counties in South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2019, 7:47 PM CDT (00:47 UTC)
Expired
Jul 28, 2019, 8:30 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 58 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:48 PM CDTTSTM WND GST 633 Nne Mitchell, SDWIND GUSTS OF 60-63 MPH CONTINUED FOR 3 MINUTES. AWOS STATION KMHE MITCHELL MUNICIPAL AIRPORT.
Jul 28, 7:54 PM CDTTSTM WND GST 602 Wnw Winfred, SDTIME ESTIMATED BASED ON RADAR.
Jul 28, 8:16 PM CDTHAIL 1.753 Nne Dolton, SDA FEW GOLF BALL SIZED HAILSTONES, WITH MANY QUARTER SIZED. WINDS TO 60 MPH AS WELL. AS OF 830PM DID NOT GO OUTSIDE YET TO CHECK FOR DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

834 
WUUS53 KFSD 290047
SVRFSD
SDC035-061-067-079-087-097-099-111-290130-
/O.NEW.KFSD.SV.W.0094.190729T0047Z-190729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
747 PM CDT Sun Jul 28 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Davison County in southeastern South Dakota...
  Southwestern Lake County in east central South Dakota...
  Southeastern Sanborn County in east central South Dakota...
  West central Minnehaha County in southeastern South Dakota...
  Miner County in east central South Dakota...
  McCook County in southeastern South Dakota...
  Hanson County in southeastern South Dakota...
  Northeastern Hutchinson County in southeastern South Dakota...

* Until 830 PM CDT.

* At 746 PM CDT, severe thunderstorms were located along a line
  extending from near Winfred to near Mitchell, moving southeast at
  50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Winfred around 750 PM CDT.
  Fulton around 800 PM CDT.
  Alexandria and Orland around 805 PM CDT.
  Montrose and Emery around 815 PM CDT.
  Milltown around 820 PM CDT.
  Humboldt and Clayton around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 9698 4350 9735 4350 9740 4348 9740
      4330 9786 4394 9816 4418 9739
TIME...MOT...LOC 0046Z 324DEG 44KT 4404 9739 4381 9799 

HAIL...<.75IN
WIND...60MPH
 
$$

JM
1 follow-up statement
404 
WWUS53 KFSD 290114
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
814 PM CDT Sun Jul 28 2019

SDC111-290124-
/O.CAN.KFSD.SV.W.0094.000000T0000Z-190729T0130Z/
Sanborn SD-
814 PM CDT Sun Jul 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANBORN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central South Dakota.

LAT...LON 4364 9698 4350 9735 4350 9740 4348 9740
      4330 9786 4380 9809 4385 9785 4386 9785
      4401 9726
TIME...MOT...LOC 0114Z 324DEG 44KT 4377 9712 4354 9772 

$$

SDC035-061-067-079-087-097-099-290130-
/O.CON.KFSD.SV.W.0094.000000T0000Z-190729T0130Z/
Davison SD-Lake SD-Minnehaha SD-Miner SD-McCook SD-Hanson SD-
Hutchinson SD-
814 PM CDT Sun Jul 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DAVISON...SOUTHWESTERN LAKE...WEST CENTRAL
MINNEHAHA...SOUTHERN MINER...MCCOOK...HANSON AND NORTHEASTERN
HUTCHINSON COUNTIES...

At 814 PM CDT, severe thunderstorms were located along a line
extending from near Montrose to 6 miles southwest of Emery, moving
southeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Montrose around 820 PM CDT.
  Humboldt around 825 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 9698 4350 9735 4350 9740 4348 9740
      4330 9786 4380 9809 4385 9785 4386 9785
      4401 9726
TIME...MOT...LOC 0114Z 324DEG 44KT 4377 9712 4354 9772 

HAIL...0.75IN
WIND...60MPH
 
$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:32 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 5:32 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
532 PM CDT Sun Jul 28 2019

.SHORT TERM...(This Evening through Monday)
Issued at 208 PM CDT Sun Jul 28 2019

A line of showers and thunderstorms will continue to slowly move
eastward across the area this afternoon, with damp conditions area-
wide. A few of the stronger storms have had heavy rain, small
hail, and frequent lightning, and these are likely the main
threats with this line as it progresses southeast into southwest
Minnesota and northwest Iowa this afternoon. Rainfall amounts of
0.5 to 1 inch are likely as these storms pass through. Later this
evening, a secondary boundary associated with the cold front
looks to plunge southward across southeast South Dakota. Given
clearing ahead of this feature, enhanced CAPE may support strong
outflow wind gusts with this secondary wave during the evening
hours.

In the wake of the evening thunderstorms, overnight winds will turn
to northwesterly as a much drier Canadian air mass moves in the
region. With clearing skies and recent rain, patchy fog is not out
of the question for Monday morning, but overall density and coverage
looks marginal given the steady dry northwest winds above the
boundary layer.

Monday will be a much cooler and drier day, with high temperatures
in the upper 70s and dew points in the upper 50s. Mostly clear skies
will allow for plenty of sun, and light northwesterly surface winds
continue.

.LONG TERM...(Monday Night through Sunday)
Issued at 208 PM CDT Sun Jul 28 2019

The upper-level ridge over the southwest CONUS will strengthen
slightly on Tuesday. A subtropical jet streak at the crest of the
ridge will provide enough lift to support showers in south central
South Dakota, where elevated moisture begins nudging into the area,
despite the slow-to-exit surface high pressure. Rainfall amounts
look pretty light with this system, with under a quarter inch for
most.

Wednesday and much of Thursday are characterized by dry conditions
with a slight warming trend in temperatures. Quiet northwest upper
level flow keeps any major shortwaves out of the area as a strong
surface high pressure lingers over the Great Lakes.

Thursday into Friday will be the next wet period. A trough moves
eastward off the central Rockies; ahead of this wave southerly
winds usher Gulf moisture northward up the Plains. This system
clears the area for next weekend, bringing overall drier
conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CDT Sun Jul 28 2019

A line of thunderstorms are expected to slide across portions of
the area through the evening hours, possibly producing gusty winds
and large hail. KHON will see the greatest threat of being
impacted by these storms, with a lesser chance at KFSD and KSUX.
Drier air will then move in behind the system, with northwesterly
winds gusting to near 20 kts on Monday afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
Hazardous weather outlook, Jul 28, 5:08 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
508 PM CDT Sun Jul 28 2019

SDZ038-039-050-052>055-057>061-063>066-068-069-292215-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

A line of strong thunderstorms is forecast to move through the
region this evening. Lightning, brief heavy rain, and wind gusts to
60 mph would likely be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-292215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
508 PM CDT Sun Jul 28 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 7:01 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN JUL 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 NNW HURON             44.38N 98.23W
07/28/2019  M62 MPH          BEADLE             SD   ASOS

            ASOS STATION KHON HURON REGIONAL AIRPORT.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:13 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Kingsbury, Miner, Sanborn47 min
Jul 28, 7:31 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison, Jerauld, Sanborn44 min
Jul 28, 8:05 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Minnehaha, Moody40 min
Jul 28, 8:12 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Davison, Douglas48 min
Jul 28, 8:21 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Hutchinson, Lincoln, McCook, Minnehaha and 1 more39 min
Jul 28, 8:38 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody37 min
Jul 28, 8:51 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory39 min
Jul 28, 8:54 PM CDTTornado Warning Tornado observedFSDCharles Mix, Gregory21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.